Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 16, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 11, 2020, 2:38 PM CDT for Kent County, Stonewall County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2020, 2:38 PM CDT (19:38 UTC)
- Expired
- Apr 11, 2020, 3:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Kent County, TX, Stonewall County, TX
The radar
The Lubbock radar (KLBB), 132 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 2:02 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 12:22 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Apr 11, 12:22 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1222 PM CDT Sat Apr 11 2020 .AVIATION... Convection has begun to fire to the east and southeast of KLBB and will build toward KCDS through the afternoon. Will maintain a TS mention there but keep out of KLBB and KPVW forecasts. VFR conditions expected apart from near any TS. Stark increase in westerly winds late Sunday morning in response to a storm system moving across the region. && .PREV DISCUSSION... /issued 1100 AM CDT Sat Apr 11 2020/ UPDATE... No significant changes to the forecast are currently planned. Potential for severe thunderstorms remains on track, although with some questions still yet to be answered. 14Z surface analysis depicted the dryline well to our west, positioned just west of the Pecos River in New Mexico. Across the forecast area was weak southwesterly flow, except across the Rolling Plains where the flow was more southerly. The pressure gradient was quiet weak as well. The 60 degree isodrosotherm was located just south of the forecast area with 55-60 degree dew point temperatures across most of the forecast area. Stratus was holding firm across most of the area, but satellite trends as we approach 16Z show the stratus well into decay mode. Models so far this morning have been mixed in their success. Elevated convection did develop, but a bit further east than expected, and with pretty limited spatial scale. Stratus has lasted a little longer than progged, and the dryline remains well west of model proggs. Moving into the future, models remain in good agreement with an area of thunderstorms developing in next two to three hours across the eastern Permian Basin that then move northeastward into the southern Rolling Plains. These storms may be a bit elevated depending on how well stratus is able to clear out. Regardless, there should be a healthy amount of CAPE for them to work with and shear to help with structure. There has been quite a bit agitation to the stratocu field in that area, but nothing with much vertical development to this point. The model track record for this area, as mentioned before, is mixed, so keeping precip chances in the southeastern zones in chance category looks fine. The second area of concern is along, what is expected to be a better dryline punch later this afternoon after increased insolation and the resultant mixing works its magic on the dryline.This dryline punch should also come with backed flow to its east and increased low level convergence. However, hi-res models are now only mixing the dryline about as far east as I-27, which seems quite reasonable giving its late starting position. The HRRR in particular has been quite consistent in developing isolated convection along a dryline bulge north/northeast of Lubbock with the result being what looks like a right-moving supercell. This area would be near the nose of low level moisture advection and the low level moisture/instability axis. This convection should be rooted in the boundary layer, again with an ample enough CAPE and shear combo to produce a large hail and damaging wind threat. PREV DISCUSSION... /issued 608 AM CDT Sat Apr 11 2020/ AVIATION... A deck of stratus has moved onto the Caprock resulting in IFR CIGs at KLBB and MVFR CIGs at KPVW terminals. MVFR/IFR CIGs will continue for both KLBB and KPVW terminals through the late morning hours before lifting. VFR conditions continue for KCDS, though thunderstorms will be possible in the afternoon at KCDS and have mentioned it in the TAF. Chances remain too low for mention at the KLBB and KPVW terminals, though a TEMPO group may be necessary this afternoon should convection form in vicinity of the Caprock terminals. Sincavage PREV DISCUSSION... /issued 451 AM CDT Sat Apr 11 2020/ SHORT TERM... The thunderstorms that moved through the southern South Plains late last night have left a couple of lingering outflow boundaries draped across the South Plains. Recent West Texas Mesonet observations also indicate a continued increase in boundary layer dew points (50 deg F hydroline exists along a line extending northeast from Denver City to Childress). A plume of 60+ deg F dew points is located further south between the I-20 and I-10 corridors, and continues to advect poleward towards the forecast area. Vertical wind profiles observed from the KLBB WSR-88D also indicates a 50-knot low-level jet as low as 400 feet with a substantial veering wind component from the surface to mid-levels. Latest RAP analysis and water vapor imagery overlay indicates a closed, mid-level low now centered over Baja California and the Sonora Desert. As the low progresses eastward throughout the day, intense mid to upper-level flow (100 knots at 250 mb and 50-60 knots at 500 mb) will nose its way northeast into West Texas resulting in strong QG-forcing for ascent. Geopotential height falls on the order of 60m/12hr will also occur throughout the day as the trough begins to eject across the southern Great Plains. At the surface, deepening of a lee cyclone in southeastern Colorado is expected during the afternoon hours resulting in steep pressure falls across West Texas. A dryline will rapidly mix eastward during the afternoon while a Pacific cold front trails immediately behind, leaving breezy conditions in its wake. Elevated fire weather conditions are expected behind the dryline, as relative humidity drops into the lower teens and winds increase to 15-25 mph. Mass field response from both the approaching 500 mb low and lee cyclogenesis in Colorado will advect a plume of 60-65 deg F dew points into the eastern parts of the Caprock and Rolling Plains. Record precipitable water (PWAT) content, interpolated via sounding climatology from nearby RAOB sites, is also forecast to advect into the region with PWATs between 1.00-1.25" in the Rolling Plains. The deep boundary layer moisture and strong surface heating will increase instability during the day, with surface- based and mixed-layer CAPE nearing 2,000-2,500 J/kg east of the I-27/U.S. Highway 87 corridor. Deep-layer shear is expected to increase to around 50 knots in the afternoon, with clockwise curved very-low- level hodographs that become elongated above the boundary layer. Intense synoptic-scale dynamics will result in a mesoscale environment favorable for sufficient precipitation venting with classic supercellular structures. Splitting supercells with strong mesocyclones will be possible in the Rolling Plains especially towards 00Z. Showers and thunderstorms will move into the area by midday, and will increase in areal coverage and intensity this afternoon across the Rolling Plains. Additional convective development will also occur this afternoon and storms may quickly become severe. Storms should rapidly evolve into supercells, and will have an initial threat of significant (2"+) hail given favorable deep- layer shear profiles, steep lapse rates, and wet-bulb zero heights near 8500ft AGL in addition to damaging winds of 60-80 mph. As storms become rooted into the boundary layer, tornado potential may increase especially within any storm that is able to ingest richly buoyant and unimpeded storm-relative inflow (characterized by effective-inflow storm-relative helicity increasing to 100-200 J/kg in the late afternoon). The anomalously high PWAT content and mean storm motion vector of southwest at around 30 knots will augment a localized flash flooding potential from supercells as well. As the evening progresses, consolidation of cold pools and long hodographs will favor upscale growth into a quasi-linear convective system as it exits the CWA. The severe weather threat will end quickly from west-to-east as the Pacific cold front overtakes the dryline and surges eastward into the Texas Big Country tomorrow night. Sincavage LONG TERM... A trough axis rotating around an upper low centered over northern Manitoba is expected to phase with an ejecting trough coming out of the desert southwest on Sunday morning. Flow behind the system will quickly become zonal until another trough rotates around the MB low and approaches the region on Tuesday. Thereafter, flow shifts to northwesterly on Wednesday. Beyond Wednesday, guidance diverges rapidly. In common, both the ECM and GFS persist a Hudson Bay low and another system out toward the Pacific Northwest. However, details insofar as embedded shortwaves is quite unclear. Given the strength of the phasing system on Sunday, one would expect to see an acceleration of the frontal surge. Thus far, have not seen much indication of this though it would not be surprising to see the front arrive closer to sunrise than mid-day. Behind the boundary, winds continue to be progged close to advisory levels in MOS as NBM winds were much too low. An earlier arrival would tend to support somewhat stronger winds as well. We remain on track for a widespread freeze on Monday and Tuesday morning with lows in the low to mid 20s across our northwest and potentially even into the 20s here in the Hub city. The best place to avoid a freeze these two nights looks to be across the extreme southern Rolling Plains. We may be considering a freeze watch in this afternoon's package as we are beyond the average last freeze date across much of the area. There continues to be a signal for frozen precipitation across the Texas Panhandle where isentropic upglide will interact with a slug of moisture moving out of NERN NM. The blends continue to develop widespread snow across our area though forecast soundings suggest that flurries would be more likely with maybe some accumulation across the far north. Shower activity could continue through the day on Tuesday. Wednesday will see a return to southwesterly surface flow with maybe another front toward the end of the work week. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 07/99/99
Hazardous weather outlook, Apr 11, 2:14 PM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 214 PM CDT Sat Apr 11 2020 TXZ021>044-121915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 214 PM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Tornado watch is in effect until 10 pm this evening for the Rolling Plains and Southeastern Texas Panhandle. Storms that become severe will have the potential of producing hail up to 3 inches in diameter, damaging winds to 70 mph, and tornados. .DAYS TWO THROUGH SEVEN...Sunday through Friday. North winds of 30 mph or higher are possible Sunday behind a strong cold front. Overnight temperatures near or below freezing are expected early next week and a freeze watch is in effect for Monday morning. This may pose a threat for tender plants. Finally, there is a risk for wintry precipitation Tuesday morning mainly northwest of a line from Morton to Memphis. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:42 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 63 min |
| Apr 10, 9:32 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent, King | 33 min |
| Apr 11, 2:33 PM CDT | Freeze Watch | LUB | Briscoe, Childress, Cochran, Cottle, Crosby, Dickens and 14 more | 24 hr |
| Apr 11, 3:14 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 31 min |
| Apr 11, 4:12 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 12 min |
| Apr 11, 5:24 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 66 min |
| Apr 11, 5:36 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Motley | 54 min |
| Apr 11, 5:54 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Hall, Motley | 66 min |
| Apr 11, 6:21 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 39 min |
| Apr 11, 6:27 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King, Motley | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.